Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Author index

Page Path
HOME > Browse Articles > Author index
Search
Byung-Hak So 5 Articles
Multicenter Survey of Intoxication Cases in Korean Emergency Departments: 2nd Annual Report, 2009
Ae-Jin Sung, Kyung-Woo Lee, Byung-Hak So, Mi-Jin Lee, Hyun Kim, Kyung-Hye Park, Jeong-Bae Park, Seok-Ran Yeom, Seong-Beom Oh, Ji-Young You, Kyung-Won Lee, Byeong-Jo Chun, Young-Joon Kang
J Korean Soc Clin Toxicol. 2012;10(1):22-32.   Published online June 30, 2012
  • 85 View
  • 1 Download
AbstractAbstract PDF
Purpose: The purpose of this study was to examine the occurrence of toxic exposure cases in Korean emergency centers using a toxic exposure surveillance system-based report form and to provide guidelines for the prevention and treatment of toxic exposures. Methods: We retrospectively reviewed the medical records of toxic exposure patients who had visited emergency centers from January 2009 to December 2009. Epidemiology data points for the toxic exposure cases included age, gender, type of exposure, number and kind of substances involved, reason and route of poison exposure, management of the patients in the emergency departments, and the clinical outcome. Results: A total of 3,501 patients from 12 emergency departments were enrolled in the study. 50.0% of the total exposure patients were male and 63.0% of the total cases were fatal. Acute intoxication occurred in 91.3% of the total patients and suicidal intent was the most common (43.3%) reason for exposure. The most common route of exposure was ingestion (75.9%). Of the total cases, pesticides were involved in 26.3%, sedatives/hypnotics/antipsychotics were involved in 22.0%, and bites and envenomations were involved in 15.7%. Conclusion: We provided a database of patients who were admitted to emergency departments after poisoning incidents. We recommend that toxicology professionals develop a classification scheme for toxicants which is adequate for Korean domestic circumstances and initiate a toxic surveillance system for all types of exposures. With support of a psychiatric surveillance system for suicidal patients and establishment of social mediation for pesticide poisoning, major reductions in poison exposures can be achieved.
Comparison between Emergency Patient Poisoning Cases and the Tox-Info System Database
Hyun-Jong Kim, Yang-Weon Kim, Hyun Kim, Chang-Bae Park, Byung-Hak So, Kyeong-Ryong Lee, Kyung-Woo Lee, Kyung-Won Lee, Sung-Woo Lee, Jang-Young Lee, Gyu-Chong Cho, Jun-Ho Cho, Sung-Phil Chung
J Korean Soc Clin Toxicol. 2012;10(1):8-14.   Published online June 30, 2012
  • 75 View
  • 0 Download
AbstractAbstract PDF
Purpose: The Tox-Info system is a poisonous substance information database developed by the Korean National Institute of Food and Drug Safety Evaluation. The aim of this study was to estimate the coverage effectiveness of the Tox-Info system by comparing the toxic substances included in the database with the distribution of the toxic substances implicated in the cases of intoxicated patients presenting to emergency departments. The secondary aim of the study was to propose any additional substances that should be added to the database. Methods: We retrospectively reviewed the medical records of patients suffering with toxic exposure who had visited any of 12 selected emergency departments in Korea from January 2010 to December 2011. The identified toxic substances were classified into groups including prescription drugs, agricultural chemicals, household products, animals or plants, herbal drugs, and others. We calculated the coverage rate of the Tox-Info database relative to the number of intoxication cases and the type of toxic substances involved. Results: A total of 5,840 intoxicated patient records were collected. Their mean age was $46.6{pm}20.5$ years and 56.2% were female. Of the total intoxication cases, 87.8% of the identified toxic substances were included in the Tox-Info database, while only 41.6% of all of the types of identified toxic substances were included. Broken down by category, 122 prescription drugs, 15 agricultural chemicals, 12 household products, 14 animals or plants and 2 herbal drugs involved in poisoning cases were not included in the Tox-info database. Conclusion: This study demonstrated the clinical usefulness of the Tox-Info system. While 87.8% of the substances involved in the cases were included in the Tox-Info database, the database should be continuously updated in order to include even the most uncommon toxic substances.
2008 Database of Korean Toxic Exposures: A Preliminary Study
Byung-Hak So, Mi-Jin Lee, Hyun Kim, Jeong-Mi Moon, Kyung-Hye Park, Ae-Jin Sung, Seok-Ran Yeom, Seong-Beom Oh, Ji-Young You, Kyung-Woo Lee, Kyung-Won Lee
J Korean Soc Clin Toxicol. 2010;8(2):51-60.   Published online December 31, 2010
  • 75 View
  • 0 Download
AbstractAbstract PDF
Purpose: The aim of this study was to investigate toxic exposures in emergency centers with using a toxic exposure surveillance system-based report form as a preliminary study. Methods: We retrospectively reviewed the medical records of toxic exposure patients who visited emergency centers from January to December 2008. Results: 3,157 patients from 11 emergency centers were enrolled. Males were involved in 47.9% of the total cases of exposure and in 60.1% of the cases of fatal exposure. Suicidal intent was the most common (61.0%) reason and most (87.4%) fatal exposures were suicidal. Pesticides were involved in 30.7% of the cases and sedative/hypnotics/antipsychotics were involved in 20.5%. The substances most frequently involved in fatalities were pesticides, and a 48.4% fatality rate was recorded for paraquat exposure. Conclusion: The toxic exposure data showed the preliminary poisoning events in emergency centers. It is recommended that toxicology professionals should develop a toxic surveillance system and serial reporting should be performed.
Clinical Characteristics of Patients with Neonicotinoid Insecticide Poisoning
Jin-Chul Kim, Byung-Hak So, Han-Joon Kim, Hyung-Min Kim, Jung-Ho Park, Se-Min Choi, Kyu-Nam Park, Kyoung-Ho Choi
J Korean Soc Clin Toxicol. 2010;8(1):24-29.   Published online June 30, 2010
  • 84 View
  • 0 Download
AbstractAbstract PDF
Purpose: Neonicotinoid insecticides are widely used as they have been proven by experimental studies to have low toxicity to mammals, including humans. As the use of neonicotioids increases, the number of patients with neonicotinoid poisoning has also increased. We conducted a study to investigate the clinical manifestations of neonicotinid poisoning. Methods: We retrospectively analyzed the patients who ingested neonicotinids and who visited the emergency department located in Korea from March 2002 to February 2010. We reviewed the patients' age, gender, the amount of exposure, the elapsed time to presentation, the treatment and the outcome. According to the poisoning severity score, we divided the patients with a Poisoning severity score (PSS) of 0 or 1 into the mild/moderate toxicity group and the patients with a PSS of 2 or 3 into the severe/fatal toxicity group. Results: A total of 24 patients were analyzed. The most common clinical manifestations of neonicotinoid insecticide toxicity were gastrointestinal symptoms (66.7%) such as nausea, vomiting and abdominal pain and the others are respiratory symptoms (16.7%), cardiovascular symptoms (12.5%), metabolic imbalance (12.5%), renal dysfunction (8.3%), CNS symptoms (8.3%), and asymptomatic (29.2%). Twenty patients (83.3%) showed mild/moderate toxicity and 4 patients (16.7%) showed fatal conditions such as shock and mutiorgan failure. The mortality rate was 4.2%. In these fatal cases, the patients developed respiratory failure, hypotension, altered mentality and renal failure at the acute stage and they deteriorated to a more serious condition. This severe toxicity was caused by decreased renal excretion of neonicotinid metabolite, and this was improved after hemodialysis. Conclusion: Most patients with neonicotinoid poisoning and who showed mild toxicity usually improved after symptomatic treatment. However, some patients showed significant toxicity with respiratory failure and renal function deterioration, and intensive care needed, including mechanical ventilation and hemodialysis.
A Case of Acute Psychosis after Sibutramine Ingestion
Hyung-Min Kim, Seon-Hee Woo, Se-Min Choi, Byung-Hak So
J Korean Soc Clin Toxicol. 2009;7(2):176-179.   Published online December 31, 2009
  • 78 View
  • 1 Download
AbstractAbstract PDF
A 38-year-old woman was admitted to our hospital due to agitation, nausea, chest discomfort, tachycardia and hypertension 6h after ingesting approximately 60 capsules of sibutramine. The woman developed the clinical features of acute psychosis, including auditory hallucination, agitation and paranoid ideation, on day 2. No relevant changes were detected on the laboratory examinations or on the electrocardiogram throughout the period of hospitalization. She was treated with risperidone and benzodiazepine. The symptoms subsequently resolved completely with cessation of the provoking agent. The patient was discharged on day 7 and the follow-up revealed no sequelae for 5 months.

JKSCT : Journal of The Korean Society of Clinical Toxicology